Thunderstorm Wind, Polk
- When
- March 30, 6:36 AM CST
- Where
- Polk County, 1.33 mi ENE of Acorn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -94.200
A tree fell on a mobile home.
Storms made their way into western Arkansas during the early morning hours of the 30th with one storm producing EF1 tornado near the Harmony community (Johnson County). Storms formed into a line and moved east across the state through the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Storms made their way into western Arkansas during the early morning hours of the 30th with one storm producing EF1 tornado near the Harmony community (Johnson County). Storms formed into a line and moved east across the state through the afternoon hours. Ahead of the line of thunderstorms, strong southerly winds were observed across the state. The highest wind gusts were seen across eastern parts of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 5:06 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 606 AM CDT Wed Mar 30 2022 .AVIATION...Updated w/ a discussion for the 30/12Z TAFs An approaching cold frnt wl drive a widespread line of SHRA/TSRA, which was entering Wrn AR this AM, and wl cont to progress towards the E through this morning and afternoon. Ahead of the precip, strong and turbulent Srly winds are fcst, w/ sustained values over 20 kts expected, and gusts over 35 to 40 kts possible, particularly for Cntrl and S/Ern terminals. MVFR to IFR CIGs are lkly w/ approaching TSRA, and VRB stronger wind groups may become necessary in the extreme short term w/ locally severe storms. SHRA/TS wl taper off from W to E, w/ a secondary line developing behind the primary system later Wed afternoon. CIGs should recover to VFR status, w/ gusty Wrly winds following near the end of the PD. /232/ && .PREV DISCUSSION...(ISSUED 328 AM CDT Wed Mar 30 2022) SHORT TERM...Today Through Thursday Night ..Widespread Hazardous Weather Expected For Most of Arkansas Today... Strong and hazardous gradient winds are fcst to overspread the state from W to E today, w/ the most significant sustained values and gusts expected in the higher terrain of Wrn AR, and the Ern Delta Region. A fast moving line of thunderstorms wl enter Wrn AR in the pre-dawn hours this morning, w/ PDs of strong to severe storms expected. Storms wl advance from W to E through the later morning and afternoon hours, and could bring areas of strong to damaging wind gusts and a few QLCS tornadoes. Widespread heavy rainfall wl also be seen as storms move across the state. ..Synopsis... Sfc obs and mesoanalysis this AM depicted a broad region of closed cyclonic flow quickly advancing N/Ewrd over the MO River Valley invof the KS/NE/IA/MO quad state area. Sfc pres troughing was noted extending S/W off of the closed low, w/ a broad warm sector over much of the Srn Plains, bordered by remnant/ongoing convection over portions of Cntrl and Ern OK. Local radar depicted some weaker echoes and a few lightning strikes, lkly associated w/ strong low- lvl isentropic ascent and poleward moisture transport. A plume of sfc Td's in excess of 60F was noted on recent sfc obs extending up to the I-40 corridor. The 06Z LZK RAOB data depicted a downstream environment that is continuing to modify in favor of severe thunderstorm potential, w/ steep mid-lvl lapse rates and evidence of enhanced bndry layer moistening and mixing. However, a prominent capping inversion remains near H850, and given widespread fcst overcast condns, capping and minimal diurnal heating looks to hinder buoyancy progs over much of Nrn and Cntrl AR, w/ higher buoyancy values possible over Srn AR. ..Today... Robust shortwave troughing over the TX panhandle wl quickly advance towards the FA, w/ broad diffluence noted over much of the Srn Cntrl US. Diffluence and increasing DCVA as the shortwave/vorticity max ejects over the Natural State wl promote deepening of the sfc low located over N/Ern OK this morning. At this point, the remnants of overnight convection are expected to be approaching and entering Wrn AR in the predawn hours this morning. A coupling of strong gradient wind hazards invof the deepening sfc low, and severe thunderstorm potential in the later morning and afternoon hours is expected for the Natural State. ..Hazardous Non-Thunderstorm Wind Forecast... A strong sfc pres grad and remnant H850 LLJ in excess of 50-60 kts wl promote an extremely turbulent day across the state w/ strong bndry layer mixing lkly. A swath of strong and gusty Srly winds is expected over Wrn AR, along and near the approaching cold frnt this morning, w/ sustained winds of 20 to 30 mph and gusts over 40 mph possible. Stronger winds and gusts should be expected in the higher terrain of the Boston and Ouachita Mtns. Strong winds wl overspread the state to the east through this morning and afternoon, w/ mixing become much more amplified as the pre-frntl zone moves over Ern AR and the MS River delta region, w/ afternoon winds of 25 to 35 mph, gusts over 35 to 45 mph, and perhaps some localized gusts up to 50 mph. Strong and sustained winds across the state today wl make travel extremely hazardous for high profile vehicles, and wl create hazardous boating conditions on area bodies of water. Downed trees and limbs may result in localized power outages. Additionally, outdoor possessions should be secured or brought inside if possible. ..Severe Weather Forecast Discussion... Regarding the severe wx potential today, no major category changes to the D1 convective outlook, w/ an expansion of the previously added MDT area towards the N, including a small portion of Ern AR. As has become one of our favorite svr wx setups here in the Natural State, another high shear/low CAPE, somewhat conditional svr wx setup wl be in place for today. 00Z HREF suite of guidance further increased confidence on overall storm mvmt and evolution through the day, w/ a fast moving line of storms entering the Wrn portion of the state early this morning, along the associated cold frnt w/ the aforementioned low. Following a nearly 36 hr PD of strong Srly sfc flow, a considerably moist airmass...sufficient for deep convection...wl be in place over much of the state, w/ fcst Td's in excess of 60F extending over a good portion of the state. Moisture wl be abundant, however low-lvl cloud cover wl also be a factor, and this reflects quite well in the buoyancy progs. Ensemble mean ML buoyancy ahead of the advancing line wl stay meager w/ values up to 500 J/kg, and more favorable buoyancy progs over far Srn and S/Ern AR later this afternoon. On the other hand, tropospheric vertical wind shear is on the impressive side, as an upper-lvl jet max on the Ern periphery of the upper trof ejects over the state later today. Given substantial tropospheric dynamics and rather meager thermodynamics, the hail threat remains low for this event. However swaths of strong to severe wind gusts, potentially in excess of 60 to 70 mph...and associated w/ severe convection mind you, not the gradient winds ahead of the line...wl be possible as the line of storms advances Ewrd across the FA. Fcst soundings cont to depict favorable low-lvl hodographs for a QLCS tornado threat, w/ veering vertical wind profiles, ample SRH, and locally backed sfc winds. A few brief QLCS tornadoes cannot be ruled out, and if a few embedded supercells become evident and/or some bowing segments in the line can remain balanced and sustain themselves, a more prolific QLCS tornado threat wl be possible. QLCS tornado fcst failure points to consider wl be: 1) limited buoyancy due to widespread overcast conditions...limited tilting and stretching of antecedent horz vorticity...and 2) bulk shear vectors that wl be more parallel to line mvmt, rather than orthogonal...generally less favorable for QLCS tornadogenesis via the 3-ingredients method. Lastly, overall trends on QPF w/ this event have not changed much, w/ a thorough soaking to the state expected and widespread fcst totals of one to one and a half inches, and some local amounts approaching two inches in N/W and S/E AR. Some localized flash flooding may be seen, however, due to how fast the system is expected to move through, widespread flash flooding remains unlkly, w/ ongoing local river flooding receiving the most impacts. ..Remainder of the PD... Through the remainder the PD, the aforementioned cold frnt wl clear the state late Wed night, keeping strong and gusty Wrly and N/Wrly winds over the state on Thurs. Cooler and drier condns wl be ushered into the region through the day as wake sfc high pressure settles in, w/ more seasonal high temps expected Thurs. From this point on, we wl be monitoring the potential for another frost over portions of Nrn AR and some local areas of freezing temps on Fri morning. LONG TERM...Friday Through Tuesday High pressure will shift eastward on Friday. Winds will regain the southerly component, with temperatures warming. Another system will approach the region on Friday Night, moving through on Saturday. While there will not be prolonged moisture return ahead of the system, there should be enough for a chance of showers/storms along/ahead of the front. Boundary will shift eastward by Saturday Night, with weak high pressure moving through in quasi-northwesterly flow. Front that moved through on Friday Night/Saturday will be stalled out to the south of Arkansas, but it or the remnants of it will move back to the north as upper high pressure amplifies over the Gulf of Mexico. This, along with another, stronger system approaching from the Plains will bring more showers/storms to the area early next week. Granted, it's still awhile out, but global scale models are starting to cluster in on the aforementioned system stalling over the region, with several mid-level waves moving through and interacting with the system. This tends to be a heavy rain producing pattern, so we will have to continue to monitor trends in the coming days. && .LZK Watches/Warnings/Advisories... Wind Advisory until 7 PM CDT this evening FOR Arkansas-Baxter- Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas- Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence- Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke- Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope- Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell. && Aviation...232
Hazardous Weather Outlook National Weather Service Little Rock AR 339 AM CDT Wed Mar 30 2022 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-310845- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 339 AM CDT Wed Mar 30 2022 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will enter western Arkansas in the predawn hours this morning, as a strong storm system moves across the region. A few strong to severe storms are possible, especially over eastern, and southeastern portions of the state. Any severe storms will be capable of producing damaging wind gusts in excess of 60 MPH. A few tornadoes cannot be ruled out as well. There is a lesser threat of large hail. Any stronger storms will also be capable of producing heavy rainfall, which could cause some localized flash flooding issues. At this time, it appears severe weather will be most likely further south and east of Arkansas. Strong wind conditions are forecast over the state today. Winds of 25 to 30 MPH are expected, particularly over the higher terrain of the Ozark and Ouachita Mountains, and over eastern Arkansas. Gusts over 40 MPH will be possible as well. Strong and sustained winds across the state today will make travel extremely hazardous for high profile vehicles, and will create hazardous boating conditions on area bodies of water. Downed trees and limbs may result in localized power outages. Additionally, outdoor possessions should be secured or brought inside if possible. With any heavy rainfall that occurs in the coming days, there may be enough to keep portions of the Black, Cache, Ouachita, and lower White Rivers elevated. This is where minor flooding is ongoing, and will continue in the coming days. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday On Thursday Night and early Friday Morning, cold high pressure will move through Arkansas. Temperatures will fall into the 30s in much of the state. Some valley areas of the north and west could see frost, or possibly a brief freeze. Into the weekend, temperatures will warm, with another system bringing a chance of showers and storms to the region Friday Night and Saturday. By next week, another system is expected to affect Arkansas, and could stall over the region, potentially producing heavy rainfall. With any heavy rainfall that occurs in the coming days, there may be enough to keep portions of the Black, Cache, Ouachita, and lower White Rivers elevated. This is where minor flooding is ongoing, and will continue in the coming days. Any heavy rainfall next week could prolong elevated river stages. Continue to monitor the latest forecasts and outlooks from your National Weather Service. .Spotter Information Statement... Spotter Activation May Be Needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 232/57
The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 12:36 UTC.
2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tree fell on a mobile home.
A tree was blown down on U.S. Hwy. 71 north of Mena.
This tornado started southwest of the town of Harmony, moving northeast through town, eventually lifting northeast of Harmony. Mainly tree damage was noted, with tree limbs snapped, uprooted, or trunks snapped. Some light roof damage was also noted to some structures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011940, 1011941, 1015553.